TITLE

Esophageal and Small Bowel Obstruction from Guar Gum-Containing "Diet Pills": Analysis of 26 Cases Reported to the Food and Drug Administration

AUTHOR(S)
Lewis, James H.
PUB. DATE
October 1992
SOURCE
American Journal of Gastroenterology;Oct1992, Vol. 87 Issue 10, p1424
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Twenty-six domestic reports of suspected adverse reactions from the guar gum-containing diet pill, Cal-Ban 3000 (filed with the FDA) were reviewed. There were 18 instances of esophageal obstruction, seven instances of small bowel obstruction, and one individual who was reported to have died after ingestion of Cal-Ban 3000, but for whom insufficient details were provided to assess causation. There were 14 women and 11 men (mean age 46.3 yr; range 17 to 67 yr) for whom sufficient information was available. Preexisting esophageal or gastric disorders were present in 50% of those with esophageal obstruction, including peptic stricture, pyrosis, hiatal hernia, esophagitis, gastric stapling procedure, Schatzki ring, and muscular dystrophy. Fourteen of these 18 patients with esophageal obstruction were treated successfully by endoscopy, although the tenacious gel-like consistency of the material was often difficult to remove. Two patients required rigid esophagoscopy when flexible endoscopy was unsuccessful. This resulted in the death of one patient who developed pulmonary embolism after surgical repair of an intraoperative esophageal tear. For the seven patients with small bowel obstruction, no specific predisposing factors were mentioned. One individual required exploratory laparotomy, and inspissated tablets were found in the ileum. These cases, spontaneously reported to the FDA, are very similar to those reported in the literature. The water-holding capacity and gel-forming tendency of guar gum permits it to swell in size 10- to 20-fold, and may lead to luminal obstruction, especially when an anatomic predisposition exists. Such products have been banned in Australia, and Cal-Ban 3000 has re-cently been removed from the market in the United States. However, unsuspecting patients who are still in possession of the product should be apprised of the potential complications that may arise with its use.
ACCESSION #
16067738

 

Related Articles

  • Toxicity of amphetamines: an update. Carvalho, Márcia; Carmo, Helena; Costa, Vera; Capela, João; Pontes, Helena; Remião, Fernando; Carvalho, Félix; Bastos, Maria de // Archives of Toxicology;Aug2012, Vol. 86 Issue 8, p1167 

    Amphetamines represent a class of psychotropic compounds, widely abused for their stimulant, euphoric, anorectic, and, in some cases, emphathogenic, entactogenic, and hallucinogenic properties. These compounds derive from the β-phenylethylamine core structure and are kinetically and...

  • Serotonin syndrome. Mills, Kirk C. // American Family Physician;10/1/1995, Vol. 52 Issue 5, p1475 

    Reports on the diagnosis and medical management of serotonin syndrome, an iatrogenic disorder that arises as a complication of psychopharmacologic drug therapy. Recognizing serotonin syndrome in patients characterized by alterations in cognition, behavior, autonomic nervous system function and...

  • ODs must watch for ocular complications of psychotropic drugs. Hua, Len V. // Primary Care Optometry News;Dec2013, Vol. 18 Issue 12, p15 

    The article warns optometrists to provide attention to the potential adverse effects of psychotropic drugs.

  • Antidepressants.  // Reactions Weekly;1/29/2011, Issue 1336, p7 

    The article describes the case of a 45-year-old man with major depressive illness who developed tardive dysphoria while receiving treatment with antidepressants.

  • Venlafaxine.  // Reactions Weekly;3/19/2011, Issue 1343, p30 

    The article describes two cases of patients with depression who developed QT interval prolongation and sexual dysfunction while undergoing venlafaxine therapy.

  • Sertraline.  // Reactions Weekly;9/18/2010, Issue 1319, p41 

    The article describes two cases of patients who experienced caffeine-like activation, anxiety and psychomotor agitation while receiving sertraline therapy for panic disorder or panic disorder with agoraphobia.

  • Sertraline.  // Reactions Weekly;6/11/2011, Issue 1355, p32 

    The article describes several cases of patients with depression who developed serotonin syndrome while receiving treatment with oral sertraline.

  • EVENTS.  // Drugnet Europe;Jan-Mar2014, Issue 85, p7 

    The article informs that the 3rd International conference on novel psychoactive substances will take place in Rome in May 15-16, 2014 and the 2nd European Harm Reduction Conference will be held in Basel during May 7-9, 2014.

  • Mianserin and Blood Dyscrasias. Ancill, R.J. // British Journal of Psychiatry;Apr87, Vol. 150, p569 

    A letter to the editor is presented expressing concern about the letter sent by manufacturers of mianserin to psychiatrists in Great Britain advising them of changes in the Data Sheet on bone marrow depression and blood dyscrasias.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics